Professor Hiroyuki Miyoshi

Area and Subject Taught Theoretical Computer Science
Research Theme(s) Theoretical Computer Science and related topics, Category Theory, Philosophy of Computation
Academic Degrees Doctor of Science, University of Tokyo
Keywords for Research Field Mathematical Theory of Programs, Category Theory,Philosophy of Computation
Office Phone Number Not Public
e-mail E-mail

Research Overview

The mathematical theory of programs is a theory for precisely discussing computer systems, especially software. Mathematical techniques such as logic and category theory are used to develop tools for this task. However, the subject matter is quite different from physics or mathematics, and thus there is frequently a need to create even the techniques themselves. But that is what makes this field so interesting. Research results in this area are being used to the greatest effect in strongly-typed functional programming languages such as Haskell and ML. Languages of this type are not very well known, but they are being increasingly studied as languages for use in real-world development, due to recent improvement in the performance of computers, increasing complexity of software, and the need for security. I am conducting research together with my graduate students on the theory and practice of various programming techniques and distributed systems employing functional languages. As an individual member of the academic staff, I am also conducting mathematical research on category theory, which is one of the techniques mentioned above, and researching the philosophical foundations of computation. I can also provide guidance to interested students in these areas.

Notable Publications and Works in the Last Three Years

  1. H. Miyoshi, Form Reflection to Interaction: An Indirect Apporoach to the Philosophy of Computation, in: J. Weckert and Y. Al-Saggaf(eds.), Computers and Philosophy 2003, Conferences in Research and Practice in Information Technology, Vol. 37(Australian Computer Society, 2004), pp. 33-38.
  2. A. Higuchi and H. Miyoshi, T. Tsujishita, Strict n-Hypercategories, Hokkaido Mathematical Journal, Vol. 31(2002), 469-511.